Clinical

Resuming DOAC therapy in AF patients after gastrointestinal bleed


 

Clinical question: For patients who develop a gastrointestinal bleed (GIB) while using direct oral anticoagulant (DOAC) therapy for atrial fibrillation (AF), does the risk of venous thromboembolism (VTE) or recurrent GIB increase after DOAC resumption?

Background: DOACs are increasingly used for stroke prophylaxis in nonvalvular AF and can increase the risk of GIB by 30% compared to warfarin. Although warfarin can be safely resumed within 14 days of GIB cessation, outcomes related to resuming DOAC therapy after hospitalization for GIB are lacking.

Study design: Retrospective analysis of claims data.

Setting: Patients with AF on DOAC therapy admitted for acute GIB in Michigan.

Dr. Roxana Naderi is an assistant professor in the division of hospital medicine, University of Colorado, Denver.

Dr. Roxana Naderi

Synopsis: 1,338 adults, median age 79 years, on a DOAC for AF were hospitalized for GIB. After the index hospitalization, patients were followed for resumption of DOAC (defined by new prescription fill), recurrent bleeding, and VTE. 62% of patients resumed DOAC therapy.

Resuming a DOAC within 30 days did not lead to a statistically significant difference in VTE or recurrence of GIB at 90 days or 6 months. However, at 90 days recurrent GIB risk increased with concomitant use of antiplatelet agents (hazard ratio, 3.12; 95% confidence interval, 1.55-5.81; P = .002). Rivaroxaban had higher rates of rebleeding events, compared with the other DOACs (P = .04). History of VTE increased the risk for postdischarge VTE. Key limitations included lack of cerebrovascular accident rates, exclusion of patients who switched from DOAC to warfarin, and uncertainty surrounding the timing of actual DOAC resumption.

Bottom line: DOAC resumption within 30 days of GIB did not increase VTE or recurrent GIB, but concurrent antiplatelet agent use increased recurrent GIB rates.

Citation: Sengupta N et al. Rebleeding vs. thromboembolism after hospitalization for gastrointestinal bleeding in patients on direct oral anticoagulants. Clin Gastroenterol Hepatol. 2018. doi: 10.1016/j.cgh.2018.05.005.

Dr. Naderi is assistant professor in the division of hospital medicine, University of Colorado, Denver.

Next Article:

   Comments ()